Heart Risk Spikes After Stopping Painkillers

More infarctions seen in first month after discontinuing NSAIDs

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

En Español

By
HealthDay Reporter

MONDAY, Dec. 13, 2004 (HealthDayNews) -- People taking nonsteroidal anti-inflammatory drugs (NSAIDs) who suddenly stop face an almost 50 percent increased risk for having a heart attack during the first few weeks after discontinuing use of the painkillers, a new study finds.

NSAIDs include ibuprofen (Advil, Nuprin, Motrin), naproxen (Naprosyn, Aleve), and aspirin. They are most commonly taken long-term for conditions such as arthritis, tendonitis and bursitis. NSAIDs are especially effective because they not only decrease pain, but also help control swelling and inflammation.

In the new study, a team led by Lorenz M. Fischer at University Hospital in Basel, Switzerland, looked at the risk of having a heart attack after stopping NSAID therapy.

The researchers collected data from the British General Practice Research Database on 8,688 patients who had a first heart attack between 1995 and 2001. They compared these patients with 33,923 similar patients who did not have heart attacks, according to the report in the December issue of the Archives of Internal Medicine.

Fischer's team found that, compared with those who did not take NSAIDs, those who stopped taking the drugs had an almost 50 percent higher risk of having a heart attack in the first month after ending NSAID therapy.

The greatest risk was among patients who had been taking NSAIDs for rheumatoid arthritis or lupus. For these patients, the risk of having a heart attack was about three times higher. For others who used NSAIDs for long-term therapy, the risk was about two times higher.

However, there was no increased risk of having a heart attack among those who were current NSAID users or who had stopped for at least 60 days, Fischer's team found.

"The study suggests that abrupt cessation of longer-term NSAID therapy may increase the risk of MI and sudden discontinuation of NSAID therapy, especially after long-term use, may have to be avoided," said study co-author Raymond G. Schlienger.

Schlienger added that, given these findings, people on long-term NSAID therapy should consult their doctor before they stop the treatment. "Since abrupt discontinuation of long-term NSAID therapy might be associated with a slightly increased MI [myocardial infarction, or heart attack] risk, any modification of NSAID therapy should be discussed with the responsible physician," he said.

"There is an anti-inflammatory effect of these drugs, and perhaps there is a cardioprotective effect," said Dr. Michael E. Farkouh, an associate professor of medicine at New York University School of Medicine. "Patients with inflammation in blood vessels have a higher risk of having a heart attack."

It is possible there is an inflammatory rebound, and platelets become sticky when a patient abruptly stops NSAID therapy, Farkouh said. "You are suppressing inflammation, and when you stop the drugs then it comes back quickly, as does the platelet aggregation, and you clot more easily," he explained.

Farkouh believes doctors need to pay attention to these drugs, and find out if their patients are on long-term NSAID therapy. "We need to know at what doses, and for what duration, they are taking the drug," he said.

"These are not benign drugs, even though they're over-the-counter," he added. "If patients are going off these drugs, maybe they should taper off these drugs instead of stopping them abruptly."

More information

The American Heart Association can tell you more about heart attacks.

SOURCES: Raymond G. Schlienger, Ph.D., M.P.H., pharmacologist, University Hospital Basel, Switzerland; Michael E. Farkouh, M.D., associate professor, medicine, New York University School of Medicine, New York City; December 2004 Archives of Internal Medicine

Last Updated: